Recently, intra-articular viscosupplementation with hyaluronate-derived
products has gained popularity as a palliative modality for the
treatment of osteoarthritis of the knee. Mild pain or swelling at
the site of injection may occur in up to 20% of patients, although
severe local inflammation, warmth, and joint effusion are rare.
We present a series of six cases in which granulomatous inflammation
of the synovium was observed after hyaluronate viscosupplementation
of the knee.
Six knees (five patients) treated with intra-articular Hylan G-F
20 viscosupplementation underwent a surgical procedure because of
persistent symptoms. Routine histopathological evaluation, supplemented
by alcian-blue staining and hyaluronidase digestion, was performed
in each case.
Chronically inflamed synovium with areas of histiocytic and foreign-body
giant-cell reaction was observed surrounding acellular, amorphous
material. The material stained with alcian blue, a stain for hyaluronate,
which disappeared after hyaluronidase digestion.
We believe that the injected hyaluronate (Hylan G-F 20) may have
been responsible for the synovitis in our patients and thus may
be a pathological cause of recalcitrant symptoms after such injection.
It is not known whether the responsible pathological agent was the
hyaluronate derivative, a contaminant of the purification process,
or a component of the carrier substance. Importantly, it appears
that the findings in these patients most likely represent a previously
unreported pathological response to a viscosupplementation product.
This report should raise clinical awareness about this potential complication.